Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 88, NWS Tucson, AZ

August 16, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 16, 2024, 8:31 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 8:31 PM MST (03:31 UTC)
Expired
Aug 16, 2024, 11:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
3283 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS55 KTWC 170331
FFWTWC
AZC003-170630-
/O.NEW.KTWC.FF.W.0088.240817T0331Z-240817T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
831 PM MST Fri Aug 16 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 1130 PM MST.

* At 831 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Dragoon, Pearce-Sunsites and Texas Canyon.

This includes Interstate 10 between mile markers 314 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3198 11014 3202 11018 3208 11017 3209 11015
      3209 10998 3205 10991 3199 10992 3196 10998

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MJS
1 follow-up statement
855 
WGUS75 KTWC 170629
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1129 PM MST Fri Aug 16 2024

AZC003-170639-
/O.EXP.KTWC.FF.W.0088.000000T0000Z-240817T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1129 PM MST Fri Aug 16 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MST THIS EVENING FOR 
WEST CENTRAL COCHISE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3199 10992 3196 10998 3198 11014 3202 11018
      3208 11017 3209 11015 3209 10998 3205 10991

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:36 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 16, 1:36 PM MST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
136 PM MST Fri Aug 16 2024

.SYNOPSIS...There will be a daily chance of mainly afternoon and
evening showers and thunderstorms through next week across southeast
Arizona. The thunderstorms will be accompanied by the typical
monsoon threats of strong wind gusts, localized heavy rainfall and
flash flooding and blowing dust. High temperatures will be several
degrees above normal into at least the middle of next week.

&&

.DISCUSSION...In the larger picture, high pressure aloft centered in
east central New Mexico will move northeast into northeastern New
Mexico by Saturday and then remain quasi-stationary between northern
New Mexico and the Texas panhandle through next week. This will keep
southeast Arizona in a favorable south-southeast flow pattern for
shower and thunderstorm development. The models show some drier
air gets trapped under the upper high and spreads across our eastern
counties (Graham and Cochise) Sunday into Tuesday, which could limit
thunderstorm activity in those areas on those days. With the upper
high in close proximity, positive height anomalies will lead to high
temperatures being 3-6 degrees above normal through at least the
middle of next week.

For this afternoon and tonight: A very slow start to convection
today as expected. The University of Arizona WRF model and other hi-
res models continue to indicate that isolated to scattered showers
and thunderstorms will develop this afternoon and then continue well
into evening hours tonight across much of southeast Arizona. The
main threats will be strong wind gusts and localized heavy
rainfall/flash flooding and blowing dust.

Saturday and Sunday: Both days appear active, with Saturday being
the most active. Drier air edging in from the east on Sunday will
limit convection over portions of Cochise and Graham counties.
However, scattered showers and thunderstorms are still expected west
of a Sierra Vista to Oracle line on Sunday. Strong (to severe) wind
gusts and heavy rainfall/flash flooding will be possible both days
with the stronger storms. The thunderstorms will initiate over the
higher terrain and then move to the west/northwest into the
lower deserts with a southeast steering flow.

Monday and Tuesday: The models show the drier air pushing westward
across the eastern counties limiting thunderstorm activity. Isolated
chances for much of the forecast area, with the highest POPs from
Santa Cruz County westward across central Pima County.

Wednesday through Friday of next week: Deeper moisture returns to
southeast Arizona, as a trough develops along the west coast and the
flow turns more southerly across Arizona. A standard monsoon
forecast of isolated to scattered mainly afternoon and evening
showers and thunderstorms for these days at this time.

&&

.AVIATION...Valid through 18/00Z.
FEW-SCT clouds at 6K-9k ft AGL becoming SCT-BKN clouds at 6k-9k ft
AGL and BKN-OVC clouds AOA 15k ft AGL by 16/23Z, with ISOLD-SCT
SHRA/TSRA thru 17/06Z, then slowly clearing skies thru 17/17Z. Aft
17/17Z, SCT-BKN clouds at 6k-9k ft AGL and ISOLD-SCT SHRA/TSRA thru
the end of the forecast period. MVFR conditions near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be 12 kts or less, favoring a WLY/NWLY direction during the
afternoon/early evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a daily chance of showers and
thunderstorms across southeast Arizona through next week. Saturday
looks to be the most active day in terms of storm coverage and
strength. High temperatures will be 3 to 6 degrees above normal
through the middle of next week. Min RH values will be in the 20-30
percent range in most valleys locations (lowering to near 15 percent
in eastern Cochise and the upper Gila River valley) through the
middle of next week. Outside of any thunderstorm outflow winds, 20-
foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 16, 5:29 PM MST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
529 PM MST Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Gst     12 NW Patagonia         31.68N 110.88W
08/16/2024  M58 MPH          Santa Cruz         AZ   Mesonet

            Mesonet station QHPA3 Hopkins. Time
            estimated by radar.

&&
Local storm report, Aug 16, 8:28 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
828 PM MST Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Gst     16 SSW Willcox          32.05N 109.95W
08/16/2024  E60 MPH          Cochise            AZ   Trained Spotter

            Personal weather station estimate of 60 mph
            wind gust.

&&

MJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 16, 5:54 PM MSTTornado WarningTWCPima36 min
Aug 16, 6:24 PM MSTSevere Thunderstorm WarningTWCPima51 min
Aug 16, 7:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 16, 7:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 16, 8:22 PM MSTTornado WarningTWCCochise24 min
Aug 16, 8:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Aug 17, 1:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz42 min
Aug 17, 2:10 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 17, 2:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Aug 17, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Aug 17, 2:50 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 17, 3:04 PM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Aug 17, 3:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 17, 3:40 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Aug 17, 3:48 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 17, 4:38 PM MSTSevere Thunderstorm WarningTWCPima52 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.